Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 409, NWS Nashville, TN

October 11, 2006Jackson County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Oct 11, 2006, 4:12 PM CDT for Jackson County, Smith County, Tennessee. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2006, 4:12 PM CDT (21:12 UTC)
Expired
Oct 11, 2006, 4:45 PM CDT
In force
33 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Jackson County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 69 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 11, 3:27 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
119 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 112113
SVROHX
TNC087-159-112145-
/O.NEW.KOHX.SV.W.0409.061011T2112Z-061011T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
412 PM CDT WED OCT 11 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF GAINESBORO
  NORTHEASTERN SMITH COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 15 MILES WEST OF   
  GAINESBORO...JUST NORTHEAST OF CARTHAGE...OVER CORDELL HULL LAKE...
  AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GAINESBORO BY 425 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3637 8600 3622 8591 3615 8585 3622 8581
      3625 8579 3631 8555 3643 8554 3650 8570

$$
19
1 follow-up statement
000 
WWUS54 KOHX 112137
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
435 PM CDT WED OCT 11 2006

TNC159-112145-
/O.CAN.KOHX.SV.W.0409.000000T0000Z-061011T2145Z/
SMITH TN-
435 PM CDT WED OCT 11 2006

...THE SEVERE THUNDERSTORM WARNING FOR SMITH COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
WEDNESDAY EVENING FOR EASTERN PORTIONS OF MIDDLE TENNESSEE.

LAT...LON 3643 8579 3622 8591 3625 8573 3626 8561
      3625 8579 3630 8552 3643 8554 3650 8570

$$

TNC087-112145-
/O.CON.KOHX.SV.W.0409.000000T0000Z-061011T2145Z/
JACKSON TN-
435 PM CDT WED OCT 11 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR JACKSON COUNTY...

AT 434 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
GAINESBORO...MOVING EAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
WEDNESDAY EVENING FOR EASTERN PORTIONS OF MIDDLE TENNESSEE.

LAT...LON 3643 8579 3622 8591 3625 8573 3626 8561
      3625 8579 3630 8552 3643 8554 3650 8570

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 3:32 PM CDT, 40 minutes earlier.

Area forecast discussion, Oct 11, 3:32 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT WED OCT 11 2006

.DISCUSSION...
A COLD FRONT IS LOCATED ACROSS WESTERN TN WHILE A SECOND COLD
FRONT...WITH COLDER AIR BEHIND IT...EXTENDS FROM WI SW ACROSS
EXTREME NORTHERN MO AND INTO KN.

PRECIPITATION IN THE FORM OF SCT SHOWERS AND TSTMS COVERS MUCH OF
THE EASTERN HALF OF THE MID STATE. THIS ACTIVITY EXTENDS WESTWARD
TOWARD THE FRONT SO POPS IN THE CHC CATEGORY WILL BE NEEDED FOR
THE EVE PERIOD.

THE FIRST FRONT WILL MAKE ITS WAY ACROSS TN THIS EVENING. A FEW OF
THESE STORMS COULD BE SEVERE AND THUS...A SVR TSTMS WATCH IS IN
EFFECT FOR THE CUMBERLAND PLATEAU UNTIL 10 PM. OTHERWISE...THE PRECIPITATION
SHOULD END ACROSS THE PLATEAU BY MIDNIGHT. THEN...THE SECOND COLD
FRONT WILL PUSH THROUGH THU MORNING WITH COLDER TEMPERATURES AND
POST FRONTAL MOISTURE BEHIND IT.

TEMPERATURES TONIGHT...UNDER MOSTLY CLOUDY SKIES...WILL FALL INTO
THE 40S AT MOST LOCALES. THEN ON THU...TEMPERATURES WILL STRUGGLE TO
CLIMB INTO THE LOWER AND MID 50S. SPEED CONVERGENCE IN THE POST
FRONTAL SECTOR WILL OCCUR BUT THE STRONGER UPPER DYNAMICS WILL
REMAIN TO THE NORTH. THUS...WILL ONLY CARRY A 30 PERCENT CHANCE OF
RAIN DURING THE DAY. SKIES WILL REMAIN MOSTLY CLOUDY HOWEVER.

THU NT...THE SFC HIGH WILL BE POSITIONED TO OUR WEST SO WINDS WILL
NOT GO ENTIRELY CALM. NEVERTHELESS...THE NEW AIRMASS WILL BE QUITE
COLD AND TEMPERATURES WILL DROP INTO THE 30S MOST AREAS AND
SCATTERED FROST WILL BE POSSIBLE.

TEMPS WILL BEGIN A SLOW REBOUND ON FRIDAY.

IN THE EXT FCST...THE SUBTROPICAL JET BECOMES ACTIVE LATE SUNDAY AND
INTO MONDAY. THIS WILL ALLOW FOR A RETURNING CHANCE OF SHOWERS AND
TSTMS. A STRONG UPPER SHORTWAVE WILL PASS TO OUR NORTH, BUT IT WILL
DRIVE ANOTHER STRONG COLD FRONT THROUGH ON WED AFTERNOON. POPS WILL
THEREFORE CONTINUE AS A MORE SIGNIFICANT THREAT OF SHOWERS AND
STORMS EXISTS ON TUES AND WED IN ASSOCIATION WITH THE COLD FRONTAL
APPROACH AND PASSAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE 47 55 36 59 / 20 30 10 0
CLARKSVILLE 43 54 33 59 / 10 30 10 0
CROSSVILLE 45 55 34 54 / 40 30 20 0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, Oct 11, 5:30 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT WED OCT 11 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-121030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT WED OCT 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE MID STATE
THIS AFTERNOON. THERE IS A REMOTE THREAT THAT A STORM OR TWO
COULD PRODUCE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL USHER IN COLDER AIR TO THE MIDSTATE
THURSDAY. AREAS OF FROST ARE LIKELY THURSDAY NIGHT...AND SOME AREAS
MAY EVEN EXPERIENCE A FREEZE.

.SPOTTER ACTIVATION STATEMENT...

BECAUSE OF THE VERY ISOLATED NATURE OF SEVERE STORMS THIS
AFTERNOON...SPOTTER ACTIVATION IS UNLIKELY.

GIRODO

In the hours before

Local storm report, Oct 11, 3:47 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT WED OCT 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             6 ESE CRAB ORCHARD      35.88N 84.78W
10/11/2006  E0.75 INCH       CUMBERLAND         TN   PUBLIC

            PENNY SIZE HAIL REPORTED BY PUBLIC ON WESTEL LOOP ROAD

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 3:08 PM CDTSevere Thunderstorm WarningOHXCumberland16 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.